Well – it certainly looks like it.
Judging by the appearance of my legs, my refusal to give in and have them swathed in compression dressings was eminently justified. Following (just about – nurses not keen so much snarling ensued!), the guidelines from APH the leakage and swelling have dramatically diminished. So much so that yesterday, for the first time in many months, I was able to wear trousers. And trust me, that is a big deal!
There are still some minor leaks, and one spot on each leg which seems to want to become an ulcer if given a chance; my right foot is still somewhat swollen, and I’m shedding dead skin the way a Christmas goose sheds feathers, but on the whole I’m pretty sure I’m on the mend.
I’ve no doubt that 10 days enforced bed rest in hospital was a major contributory factor in the improvement, but the deterioration forecast by the nurses now I’m home simply hasn’t happened – on the contrary, the improvement continues. Compression is still being pushed, despite the fact that it’s been tried twice and has failed me miserably, and no way is there going to be a third time.
And, of course, the evidence speaks for itself – compression is not necessary, at least in my case. I do get awfully pissed off with the idea that just because something has always been done – like compression – it means it always has to be. No it bloody doesn’t – try thinking outside the box occasionally – you might enjoy the experience! In medicine as in tailoring, one size fits all is rarely a success.
Yesterday, I was back in the kitchen, on my feet, for the first time in almost a month, making a pot of bean and vegetable soup, spiked with ground, and finished with leaf, coriander. I was hauled off to hospital on November 11, and I believe that the crisis was provoked a couple of days earlier when, despite extreme pain, I spent much of the day, on my feet, dosed with morphine and cooking for the freezer. Yes, I know I should have waited for a good day, but it was becoming increasingly clear there wasn’t going to be one, so I had to bite the bullet – and it bit back, wiping me out, utterly, and confining me to bed for 10 days.
While in hospital I was on the receiving end of 3.5 litres of i-v Vancomycin – it would have been more but cack-handed staff blew out all my useable veins, some of which are permanently destroyed, others are returning to normal). In addition they also managed to ramp up a more or less normal aversion to needles into a full-blown phobia, thanks to their fuckuppery (full horror story here).
Because, ultimately, I refused to allow anyone else near me with a needle or cannula – all that got me was more pain for zero result; even the experts from Phlebotomy couldn’t tap the tiniest amount of blood – they were forced to do what they’d previously said was impossible, and find an oral alternative to i-v Vancomycin (which itself, taken orally, has almost zero bio-availability).
Along with Doxycycline, they prescribed an oral antibiotic which was new to me, Rifampicin, which bloody near destroyed me.
The following items are those side-effects which affected me. The full list – too long to post, can be found here.
Those marked with an asterisk were present while still in hospital, those with a hash mark are still with me.
Some were reported to the consultant, like the hallucinations (seeing spiders that weren’t there in my case – this seems to be a recurring theme when I’m admitted – see below), and a persistent nose bleed. I mentioned these to the consultant, who seized upon the spiders, ignoring the nose bleed (which stopped only a few days ago), immediately assumed it was the DTs and started quizzing me about my drinking habits!
I’ve been to the pub just 3 times in well over a year, and I don’t drink at home so, no, I am not an alcoholic. Thing is, though, he’d prescribed a drug which is known to cause hallucinations – I was hallucinating – so why the automatic assumption that the cause was something I’d done and not the goddamned drug?
I see spiders because I’m an arachnophobe. If I were afraid of rats I’d probably see rats. Oddly, though, when I was admitted in March-April for 6 weeks, several people were seeing imaginary spiders – what the hell were they feeding us all to cause that?
For the Consumer
Applies to Rifampicin: oral capsule, oral syrup, oral tablet
- blood in the urine or stools*# (It also says, elsewhere, that it can turn urine and other bodily fluids red. Whether this is the same phenomenon or a different one is unclear.) NB: If any doctors or nurses are reading this, have the sense to tell the patient this will happen, because when it does, without warning, finding oneself in possession of a pee bottle full of what looks like blood is terrifying!
- confusion*# (today, Dec 5, is the first clear day I’ve had since getting out of hospital)
- coughing or vomiting blood
- dark urine*#
- darkening of the skin*#
- general feeling of tiredness or weakness*#
- increased thirst*#
- loss of appetite # (Regained only in the past couple of days)
- mental depression
- nausea and vomiting*#
- painful or difficult urination*#
- persistent bleeding or oozing from puncture sites, mouth, or nose*#
- skin itching, rash, or redness*#
- unusual tiredness or weakness*#
- feeling, seeing, or hearing things that are not there*
- Belching (normally I am completely incapable of belching, have been all my life; it can be triggered only by sticking a finger down my throat).
- not able to concentrate (This has let up only in the last few days.)
- pain or discomfort in the chest, upper stomach, or throat
- weight loss
Many of these, as indicated, continue even though I stopped taking this drug about 14 days ago, and can do so for some considerable time, apparently.
Doxycycline caused no problems. Sadly, it’s not wonderfully effective either, and it was the dressing regime initiated by APH, and continued with extreme reluctance by the district nurses**, which has brought about the improvements I’m now seeing.
**The application of silver-impregnated AquacelAg dressings, left in place for a couple of days, dried up my leaks and, by some mechanism I don’t understand, also reduced the swelling. There is a downside – they stick to open wounds viciously, as they dry them out, but as long as they’re soaked off carefully with warm water, there is no reason why this should be traumatic. It’s this aspect, though, which the nurses have taken against. Completely ignoring the fact that, despite this, the dressings are quite amazingly effective and, ladies, THAT’S ALL THAT MATTERS!
Note: After about a week of i-v Vancomycin I was told that my MRSA was gone. Nobody to whom I’ve told this believes it. Even I’m not convinced! Based on everything I’ve read, MRSA is extremely hard to eliminate, even with the huge volume of i-v antibiotic I was getting. Last week fresh swabs were taken from my legs, along with a sputum sample, and fired off to the microbiology lab. No news of any results so far, which is very unusual.